Alert archive / Arizona / Flash Flood Warnings in 2011
Flash Flood Warning 42, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Sep 6, 2011, 7:18 PM MDT for Navajo County, Arizona. It was in force for 71 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2011, 7:18 PM MDT (01:18 UTC)
- Expired
- Sep 6, 2011, 8:29 PM MDT
- In force
- 71 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 138 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:53 PM MDT | FLASH FLOOD | Whiteriver, AZ | LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING FROM THUNDERSTORMS NEAR WHITERIVER. |
| Sep 6, 8:00 PM MDT | FLASH FLOOD | Whiteriver, AZ | LAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING AND DEBRIS WASHING OVER NEIGHBORHOOD STREETS AND HIGHWAY 73 ADJACENT TO LOCUST FIRE BURN AREA. |
| Sep 6, 8:14 PM MDT | HEAVY RAIN 1.05 | Whiteriver, AZ | 1.05 INCHES RAIN MEASURED BETWEEN 630 PM MST TO 715 PM MST AT LOCUST FIRE BURN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2776 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
755 WGUS55 KFGZ 070118 FFWFGZ AZC017-070245- /O.NEW.KFGZ.FF.W.0042.110907T0118Z-110907T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 618 PM MST TUE SEP 6 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 745 PM MST * AT 613 PM MST...RADAR INDICATED HEAVY RAIN APPROACHING THE LOCUST BURN AREA NEAR WHITERIVER. EXPECT HEAVY RAIN TO BEGIN BY AROUND 625 PM MST WITH FLOODING BEGINNING BY AROUND 635 PM MST. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO... WHITERIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAIN IS MOVING TOWARD THE LOCUST FIRE BURN AREA...HOWEVER IT HAS NOT YET DEVELOPED OVER THE BURN AREA AT THIS TIME. HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS AND DEBRIS FLOWS WITHIN AND DOWNHILL FROM THE LOCUST FIRE BURN AREA SHORTLY AFTER IT BEGINS. IF YOU CAN NOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING BEFORE IT BEGINS...IT WOULD BE BEST TO SHELTER IN PLACE IN A STURDY STRUCTURE. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE LOCATIONS IN WHITERIVER FROM LOCUST STREET TO KNOTS LANDING ROAD BETWEEN THE BURN AREA AND THE WHITE RIVER...INCLUDING HIGHWAY 73. && LAT...LON 3393 11000 3391 10990 3380 10993 3379 11000 $$ DJO
2 follow-up statements
585 WGUS75 KFGZ 070153 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 653 PM MST TUE SEP 6 2011 AZC017-070245- /O.CON.KFGZ.FF.W.0042.000000T0000Z-110907T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NAVAJO AZ- 653 PM MST TUE SEP 6 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR EXTREME SOUTHEASTERN NAVAJO COUNTY... AT 650 PM MST...VERY HEAVY RAINFALL HAS ALREADY TAKEN PLACE OVER THE LOCUST FIRE BURN AREA IN WHITERIVER...WITH RAINFALL AMOUNTS UP TO ONE INCH ESTIMATED SO FAR. LAW ENFORCEMENT OFFICIALS REPORT THAT FLASH FLOODING HAS ALREADY BEGUN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS AND DEBRIS FLOWS WITHIN AND DOWNHILL FROM THE LOCUST FIRE BURN AREA. FLASH FLOODING WILL LIKELY BEGIN WITHIN A FEW MINUTES AND MAY HAVE ALREADY STARTED. IF YOU CAN NOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING...IT IS BEST TO SHELTER IN PLACE IN A STURDY STRUCTURE. AREAS IMPACTED BY THIS WARNING INCLUDE THOSE LOCATIONS IN WHITERIVER FROM LOCUST STREET TO KNOTS LANDING ROAD BETWEEN THE BURN AREA AND THE WHITE RIVER...INCLUDING HIGHWAY 73. && LAT...LON 3393 11000 3391 10990 3380 10993 3379 11000 $$ DJO
424 WGUS75 KFGZ 070229 FFSFGZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 729 PM MST TUE SEP 6 2011 AZC017-070237- /O.CAN.KFGZ.FF.W.0042.000000T0000Z-110907T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NAVAJO AZ- 729 PM MST TUE SEP 6 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME SOUTHEASTERN NAVAJO COUNTY... THE FLASH FLOOD WARNING FOR AREAS ADJACENT TO THE LOCUST BURN AREA IN WHITERIVER HAS BEEN CANCELLED. LAW ENFORCEMENT OFFICIALS REPORT THAT FLOODING AND DEBRIS WASHED OVER AREA ROADS AND HIGHWAYS...BUT HAS NOW RECEDED. LAT...LON 3393 11000 3391 10990 3380 10993 3379 11000 $$ DJO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:16 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 6, 4:16 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 316 PM MST TUE SEP 6 2011 .SYNOPSIS...A WEAK LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN GREAT BASIN WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. DRIER CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY INTO THE WEEKEND. && .DISCUSSION...THE TROUGH AXIS WAS LOCATED FROM SOUTHEASTERN WY INTO WEST CENTRAL AZ AND WAS SLOWLY MOVING EASTWARD. AS THIS SYSTEM CONTINUES TO WEAKEN AND MOVE EASTWARD...THE WESTERN PORTION OF THE TROUGH AXIS WILL LAG BEHIND AND BECOME MORE EAST-WEST ORIENTED ACROSS CENTRAL ARIZONA. THEREFORE...PRECIPITATION CHANCE WILL REMAIN IN THE CHANCE CATEGORY TROUGH MIDNIGHT ACROSS WHITE MOUNTAINS AND FAR EASTERN ARIZONA. WEDNESDAY...AS THE LOW CONTINUES TO MOVE EASTWARD...DRIER AIR WILL MOVE IN FROM THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS TO SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN MOGOLLON RIM. DRIER NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN BE EXPECTED ELSEWHERE. THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK LOW PRESSURE SYSTEM IS FORECAST TO DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN FAIRLY STATIONARY. IN TURN...SOUTHERLY FLOW WILL REDEVELOP AND DRAW MOISTURE NORTHWARD INTO NORTHERN AZ. THEREFORE A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS IN FORECAST EACH DAY. IN ADDITION...COOLER MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL ADD TO THE INSTABILITY. THERE ARE SOME INDICATIONS THAT THE CONVECTION COULD BE VIGOROUS AT SOME POINT FRIDAY OR SATURDAY DUE TO INCREASING SHEAR ASSOCIATED WITH THE TROUGH. WILL KEEP AN EYE ON THIS POSSIBILITY AS THE PATTERN DEVELOPS. && .AVIATION...FOR THE 00Z PACKAGE...A TROUGH ORIENTED WEST TO EAST ACROSS CENTRAL ARIZONA THIS EVENING WILL ALLOW SCATTERED SHOWERS TO CONTINUE OVER THE WHITE MOUNTAINS REGION TONIGHT. SHOWER ACTIVITY ELSEWHERE WILL LIKELY DECREASE TO ISOLATED COVERAGE AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................CLARK AVIATION/FIRE WEATHER...BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 5:12 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 412 AM MST TUE SEP 6 2011 AZZ004>018-037>040-070300- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 412 AM MST TUE SEP 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Sep 6, 3:35 PM MDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 235 PM MST TUE SEP 6 2011 AZZ014-017-062215- APACHE AZ- 235 PM MST TUE SEP 6 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 315 PM MST AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A LINE OF STRONG THUNDERSTORMS FROM NEAR VERNON AND CONCHO TO LYMAN LAKE STATE PARK. THESE STORMS CONTAIN HAIL FROM ONE HALF TO ONE INCH DIAMETER AND ARE PRODUCING VERY HEAVY RAIN. EXPECT RISES IN AREA STREAMS AND NORMALLY DRY WASHES. BE PREPARED FOR INTENSIFICATION OF THESE STORMS WHICH COULD PRODUCE SEVERE HAIL. THESE STORMS WERE MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... LYMAN LAKE STATE PARK... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3462 10914 3422 10923 3425 10983 3458 10983 TIME...MOT...LOC 2131Z 264DEG 8KT 3437 10953
Local storm report, Sep 6, 5:57 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 PM MST TUE SEP 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 14 ENE HEBER-OVERGAARD 34.49N 110.34W
09/06/2011 E1.00 INCH NAVAJO AZ LAW ENFORCEMENT
ONE INCH OR LARGER HAIL....CRACKS TO WINDSHIELD DUE TO
HAIL REPORTED ON SR277 AND FS 332
&&
EVENT NUMBER FGZ1100232
COThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:46 PM MDT | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 29 min |
| Sep 7, 2:40 PM MDT | Areal Flood Advisory | FGZ | Apache | 110 min |
Nearby
Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.